Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 402, NWS Midland/Odessa, TX

October 8, 2004Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2004, 5:36 PM CDT for Upton County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2004, 5:36 PM CDT (22:36 UTC)
Expired
Oct 8, 2004, 6:15 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 082236
SVRMAF
TXC461-082315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT FRI OCT 8 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN UPTON COUNTY IN WEST TEXAS

* UNTIL 615 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  MCCAMEY...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCAMEY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3140 10202 3123 10229 3109 10231 3111 10190

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:02 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 8, 2:02 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT FRI OCT 8 2004

.SHORT TERM...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING
ACROSS THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS
UNDERNEATH THE UPPER TROUGH AXIS AND THE COOLER POOL ALOFT. OTHER
ISOLATED STORMS ARE FIRING IN THE BIG BEND AND LOWER TRANS PECOS DUE
TO HEATING AND TERRAIN EFFECTS AHEAD OF THE AXIS. EXPECTING ACTIVITY
TO INCREASE IN COVERAGE LATER THIS AFTERNOON AND THIS EVENING AS
HEATING CONTINUES UNDERNEATH THE COOL POOL. ALTHOUGH SHEAR IS WEAK
A FEW STORMS COULD PULSE TO SEVERE LEVELS AND PRODUCE LARGE HAIL
DUE TO THE COOLER AIR ALOFT. WILL PAINT THE HIGHES POPS SOUTH OF
THE PECOS RIVER IN WEST TEXAS AS THIS AREA WILL BE IN THE FAVORABLE
SOUTHERN AND EASTERN SECTIONS OF THE SHORTWAVE ASSOCIATED WITH THE
TROUGH. KEPT POPS ISOLATED POPS UP NORTH AS WELL AS AN UPPER LOW
DEVELOPS AND ANOTHER SHORTWAVE ROTATES SOUTHWARD FROM THE SOUTH PLAINS
LATE TONIGHT. INCREASED QPF GRIDS SOMEWHAT OVERNIGHT...SO NO REASON
TO MAKE MUCH CHANGE TO THE OTHER GRIDS.

.LONG TERM...
SRN STREAM UPPER TROF THAT HAS DOMINATED WX ACRS REGION LAST SEVERAL
DAYS IS SLOW TO EXIT. ONE LAST SHRTWV TROF IS EXPECTED TO ROTATE
AROUND BACKSIDE OF TROF MAINTAINING SLGHT CHC POPS FOR AREAS
GENERALLY N OF PECOS RIVER SAT. MEANWHILE NE LOW LEVEL FLOW ASSOCD
WITH SFC ANTICYCLONE WILL BE ENHANCED BY GULF COAST LOW. THIS WILL
ALLOW FOR BETTER LOW LEVEL CAA AND WITH COLD POOL AT 5H MOVING ACRS W
TX THE ADVERTISED 1000-500MB THICKNESS TROUGH IS REASONABLE. AS SUCH
WILL FAVOR COOLER/WETTER CONDITIONS ADVERTISED BY GFS SAT. BY SUN
UPPER TROF LIFTS NE INTO OKLA AND LOW LEVEL INSTABILITY AXIS SHIFTS
NW INTO NE NM WHERE BETTER LR/S ARE FOUND WHILE SFC RIDGING RELAXES.
BY MON NEXT SRN STREAM SYSTEM HAS DEVELOPED/MOVED INTO SWRN STATES
WITH SHRTWV RIDGING EXPECTED TO BE IN THE E. ISOLD/SLGHT CHC POPS
WORTHY ESPECIALLY VICINITY OF MTNS WHERE UPSLOPE/OROGRAPHICS COMBINE
WITH INCREASING DIFFLUENT FLOW. EVEN BY MONDAY MODEL INCONSISTENCIES
APPARENT AS GFS HOLDS UPPER LOW WELL W WITH SOMEWHAT OF A STABLE NW
MID LEVEL FLOW VERSUS ETA/ECMWF/S MORE ACTIVE SW MID LEVEL FLOW. COLD
MID LEVEL TROF ACRS CENTRAL U.S. WILL PUSH A FRONT INTO W TX WED AS
SRN STREAM MID LEVEL TROF REMAINS W. GFS FINALLY STARTS TO MOVE TROF
OUT NEXT FRI AS LEESIDE PRESSURE FALLS COMMENCE. SOLN WED-FRI IS
SUSPECT AND FOR NOW WILL NOT MAKE TOO MANY CHANGES. EXPECT THAT WHEN
UPPER LOW DOES BEGIN TO MOVE E POPS WILL INCREASE SIGNIFICANTLY ACRS
THE AREA AS UPPER FLOW HAS POTENTIAL TO BE DIVERGENT/LOW LEVELS
CONVERGENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             55  73  56  76 /  20  20  10   0
CARLSBAD NM               54  74  53  76 /  10  20   0  10
DRYDEN TX                 61  80  58  78 /  40  20   0   0
FORT STOCKTON TX          57  73  57  78 /  30  20  10   0
GUADALUPE PASS TX         51  70  54  71 /  10  10   0  10
HOBBS NM                  53  70  52  72 /  20  20  10   0
MARFA TX                  50  70  48  74 /  30  10   0  10
MIDLAND INTL AIRPORT TX   56  73  55  76 /  30  20  10   0
ODESSA TX                 56  73  56  77 /  30  20  10   0
WINK TX                   57  76  54  80 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

99/99
Hazardous weather outlook, Oct 8, 1:35 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT FRI OCT 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
135 PM CDT (1235 PM MDT) FRI OCT 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING
ACROSS THE OUTLOOK AREA. THE GREATEST COVERAGE OF STORMS WILL BE
ACROSS THE LOWER TRANS PECOS REGION TO THE BIG BEND. A FEW STORMS
MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
OF OVER 2 INCHES PER HOUR WHICH MAY CAUSE LOCALIZED FLOODING OF ARROYOS...
DRAWS...LOW WATER CROSSINGS...OR OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE ACTION SHOULD
HAZARDOUS WEATHER THREATEN THE AREA.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 5:56 PM CDTFlash Flood WarningMAFUpton3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.